Lower-dose gadolinium now being used for MRIs with contrast

Columnist Ed Tobias wonders how the new contrast agent will impact patients

Ed Tobias avatar

by Ed Tobias |

Share this article:

Share article via email
banner image for Ed Tobias' column

If you have multiple sclerosis (MS), I’m sure you’ve had several MRIs by now. You’ve probably also had one using a contrast agent.

The contrast agent is made from a rare earth element called gadolinium. Mixed with other chemical ions, it highlights lesions or areas of active MS inflammation that would otherwise be difficult or impossible for a radiologist to see. It’s a useful tool, but there have been concerns about its use.

An FDA statement

Although most of the gadolinium is supposed to quickly exit the body via the urinary system, the U.S. Food and Drug Administration (FDA) issued a safety statement in 2017 warning that some people who are injected with a gadolinium-based contrast agent (GBCA) may retain some gadolinium in their body, including the brain, long-term. This was confirmed in a 2019 study of some MS patients.

The FDA advises medical providers not to use GBCAs unnecessarily. The Consortium of Multiple Sclerosis Centers states that the use of GCBAs is essential for patients whose MS is highly active or declining rapidly or unexpectedly. But it recommends that they be used judiciously on other MS patients and suggests that they may not be needed for routine MS monitoring.

Recommended Reading
Inflammation

A Detailed Description of What to Expect During an MRI Scan

High-quality image with half the dose

About five months ago, the FDA approved a GBCA called Elucirem (gadopiclenol). Earlier this month, it was used for the first time during a patient’s MRI at the Hospital of the University of Pennsylvania. The medical imaging company Guerbet says that Elucirem requires only half the dose of conventional GBCAs to provide a high-quality MRI image.

“Having the ability to use a lower dose of gadolinium, while seeing the diagnostic value and good tolerance during the MRI would be a significant improvement for the practice of neuroradiology,” said Laurie A. Loevner, division chief of neuroradiology and professor of radiology at the Perelman School of Medicine at the University of Pennsylvania, in a press release.

Will Elucirem make patients more comfortable with GBCAs?

In my 42 years of living with MS, I’ve had dozens of MRIs, many of which included the injection of a GBCA. I’ve never felt any ill effects from these injections, but after the FDA’s 2017 safety statement, I’d be lying if I said I wasn’t a bit concerned about their use. I trusted my neurologist’s judgment about whether a contrast agent was needed during an MRI, but I’m also glad that I’ve not needed one since the end of my disease-modifying therapies a few years ago.

Will radiologists now begin using Elucirem routinely? Will we as patients need to request it when our neurologists order MRIs with contrast?

What are your thoughts about gadolinium? Does it bother you? Would using Elucirem make you feel more comfortable with your MRI? I invite you to comment below and to visit my personal blog at www.themswire.com.


Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to multiple sclerosis.

Comments

Heather avatar

Heather

I was so happy to read about the use of contrast material with MRIs being reduced to avoid potential risk. As an MS patient receiving MRIs with contrast once a year for many years I have experienced unpleasant side effects. Most troubling was an internal burning throughout my body that didn’t go away. My blood felt like it was boiling. It was not due to hot temperatures. All my MRIs are done without contrast now and after several years the burning has diminished significantly. My neurologist always had the tests performed using gadolinium and I was told to drink lots of water to eliminate it from my body. Perhaps I was one of the few that retained the material. But having the possible side effects for even a small number of people is not a risk I want to take again. Now my MS is progressing with no relapses and I haven’t had new lesions for a long time so my situation requires one MRI a year, no contrast. I hope neurologists will become aware of this new approach and the MRI images will continue to be an important tool for the doctors and their patients.

Reply
Ed Tobias avatar

Ed Tobias

Hi Heather,

Thanks for your comments. It will be interesting to hear from readers of their experiences if they attempt to request this new contrast agent for their MRIs.

Ed

Reply
Tom Anderson avatar

Tom Anderson

I will be having a CNS MRI this spring, and two CAT scans later this year, all with contrast. So yes, I'd like the reduced version. I did call the MRI tech two months ago and told her I believed the new reduced contrast recipe was coming, to which she said she had never heard of it. So on the phone to the neuro I go. Hard to stop a rolling train.

Reply
Ed Tobias avatar

Ed Tobias

Hi Tom,

I'm sure we'd all like to hear the response from your neuro when you mention this new contrast agent. Please keep us posted.

Ed

Reply
Paula m/ski avatar

Paula m/ski

Of course I’m going to request Elucirem from now on. Hope Medicare and Medicaid include this.

Reply
Ed Tobias avatar

Ed Tobias

Hi Paula,

That's a good question about Medicare and Medicaid. I didn't even think about that, but I don't know why they wouldn't. If you do wind up receiving Elucirem please let us know your experience.

Ed

Reply
Wayne Fortney avatar

Wayne Fortney

Why did you stop your DMT's?

Reply
Ed Tobias avatar

Ed Tobias

Hi Wayne,

I'd been treated with 4 DMTs since 1980. I ended Avonex because I got needle fatigue, Tysabri because after 7 years my JCV titers were rising, making PML more of a risk, Aubagio because of an insurance issue and Lemtada because I was 68 years old when I began being treated with it and decided I had little, or nothing, to gain by continuing it after my two rounds of treatment were done.

Ed

Reply
Patti Cheney avatar

Patti Cheney

I tend to have to vomit towards the end of an MRI with contrast. I always wondered if the contrast was the cause. I guess I’ll find out with my next series of MRIs because neuro ordered them without contrast. I like the idea of an alternative contrast.

Reply
Ed Tobias avatar

Ed Tobias

Hi Patti -

Sorry you've had that problem but I hope that your "without" scan will alleviate it.

Ed

Reply
Rob Mullins avatar

Rob Mullins

Good news. Got enough issues, why add potentially more? My worst time with contrast was when a nurse (or tech.) could not find a vein in my arm, went through my hand and missed the vein there.

Reply
Ed Tobias avatar

Ed Tobias

Ouch, Rob! Too bad this can't help a tech who can't do a stick.

Ed

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.